Advertisement

Annals of Hematology

, Volume 67, Issue 1, pp 41–43 | Cite as

Fatal outcome of a patient with severe aplastic anemia after treatment with metenolone acetate

  • N. Tsukamoto
  • T. Uchiyama
  • T. Takeuchi
  • S. Sato
  • T. Naruse
  • Y. Nakazato
Case Report

Summary

A 75-year-old man suffering from severe aplastic anemia was treated first with cyclosporin A, then with stereoid pulse therapy, and subsequently with metenolone acetate. Marked elevation of transaminases was detected following initiation of treatment with metenolone acetate. This was followed by hepatic failure and death. Histopathological findings in autopsy specimens were compatible with the diagnosis of drug-induced liver impairment, for which metenolone acetate was considered the most likely causative agent. Liver impairment as a side effect of the use of this drug has been thought to be mild, reversible and rather infrequent. However, as demonstrated in the case described here, it is apparent that extreme caution should be exercised when using this drug in debilitated patients.

Key words

Aplastic anemia Metenolone acetate Hepatic failure 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bacigalupo A, Giordano D, Van Lint MT, Vimercati R, Marmont AM (1979) Bolus methylprednisolone in severe aplastic anemia. N Engl J Med 300: 501–502Google Scholar
  2. 2.
    Champlin R, Gale RP (1983) Antithymocyte globulin treatment in patients with aplastic anemia. N Engl J Med 308: 113–118Google Scholar
  3. 3.
    Eagon PK, Porter LE, Francavilla A, Dileo A, Van-Thiel DH (1985) Estrogen and androgen receptors in liver: their role in liver disease and regeneration. Semin Liver Dis 5: 59–69Google Scholar
  4. 4.
    Farrell GC, Joshua DE, Uren RF, Baird PJ, Perkins KW, Kronenberg H (1975) Androgen-induced hepatoma. Lancet 1: 430–431Google Scholar
  5. 5.
    Ishak KG, Zimmerman HJ (1987) Hepatotoxic effects of the anabolic/androgenic steroids. Semin Liver Dis 7: 230–236Google Scholar
  6. 6.
    Kaplowitz N, Aw TY, Simon FR, Stolz A (1986) Drug-induced hepatotoxicity. Ann Intern Med 104: 826–839Google Scholar
  7. 7.
    Koszalka MF (1957) Medical obstructive jaundice: Report of a death due to methyltestosterone. J Lancet 77:51–54Google Scholar
  8. 8.
    Porter JB, Jick H, Perera DR, Yivisaker JT, Hunter JR (1984) Long-term follow-up study of cimetidine. Pharmacotherapy 4: 381–384Google Scholar
  9. 9.
    Seip M, Vidnes J (1985) Cyclosporin A in a case of refractory severe aplastic anemia. Scand J Haematol 34: 228–230Google Scholar
  10. 10.
    Wakabayashi T, Onda H, Tada T, Iijima M, Itoh Y (1984) High incidence of peliosis hepatis in autopsy cases of aplastic anemia with special reference to anabolic steroid therapy. Acta Pathol Jpn 34: 1079–1086Google Scholar
  11. 11.
    Wilder EN (1962) Death due to liver failure following the use of methandrostenolone. Can Med Assoc J 87: 768–769Google Scholar

Copyright information

© Springer-Verlag 1993

Authors and Affiliations

  • N. Tsukamoto
    • 1
    • 2
  • T. Uchiyama
    • 1
  • T. Takeuchi
    • 1
  • S. Sato
    • 1
  • T. Naruse
    • 2
  • Y. Nakazato
    • 3
  1. 1.Division of Internal MedicineTakasaki National HospitalJapan
  2. 2.Third Department of Internal MedicineGunma University School of MedicineGunmaJapan
  3. 3.First Department of PathologyGunma University School of MedicineJapan

Personalised recommendations